Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 1, NWS Midland/Odessa, TX

January 7, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 7, 2016, 2:59 AM MST for Eddy County, New Mexico. It took effect at Jan 8, 2016, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2016, 2:59 AM MST (09:59 UTC)
In effect from
Jan 8, 2016, 8:00 AM MST
Expired
Jan 8, 2016, 3:14 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS74 KMAF 070959
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 AM CST THU JAN 7 2016

...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THROUGH THIS AFTERNOON...

...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

.AN UPPER LEVEL TROUGH OVER THE REGION IS ALLOWING HIGHER WINDS
ALONG THE BASE OF THIS TROUGH TO MIX DOWNWARD TO THE SURFACE.
THIS HAS RESULTED IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS.
THE HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
THROUGH MID AFTERNOON TODAY. ANOTHER UPPER TROUGH IS EXPECTED TO
MOVE OVER THE REGION ON FRIDAY RESULTING IN POSSIBLE HIGH WINDS
FOR THE GUADALUPE MOUNTAINS MID FRIDAY MORNING THROUGH FRIDAY
EVENING.

NMZ027-TXZ258-072100-
/O.NEW.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
/O.CON.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
259 AM MST THU JAN 7 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

* TIMING...THROUGH MID AFTERNOON TODAY.
           MID FRIDAY MORNING THROUGH FRIDAY EVENING.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
416 
WWUS74 KMAF 072024
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST THU JAN 7 2016

...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THROUGH THIS AFTERNOON...

...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

.AN UPPER LEVEL TROUGH OVER THE REGION IS ALLOWING HIGHER WINDS
ALONG THE BASE OF THIS TROUGH TO MIX DOWNWARD TO THE SURFACE.
THIS HAS RESULTED IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS.
THE HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
THROUGH MID AFTERNOON TODAY. ANOTHER UPPER TROUGH IS EXPECTED TO
MOVE OVER THE REGION ON FRIDAY RESULTING IN HIGH WINDS FOR THE
GUADALUPE MOUNTAINS MID FRIDAY MORNING THROUGH FRIDAY EVENING.

NMZ027-TXZ258-080430-
/O.CON.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/
/O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
124 PM MST THU JAN 7 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID
  AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY
  MORNING THROUGH FRIDAY EVENING.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
139 
WWUS74 KMAF 072128
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CST THU JAN 7 2016

...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

.AN UPPER LEVEL TROUGH MOVING OVER THE REGION FRIDAY WILL RESULT
IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS
ALONG THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. THE HIGH
WINDS FOR THE GUADALUPE MOUNTAINS EXPECTED MID FRIDAY MORNING
THROUGH FRIDAY EVENING.

NMZ027-TXZ258-080530-
/O.EXP.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/
/O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
228 PM MST THU JAN 7 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID 
  AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY 
  MORNING THROUGH FRIDAY EVENING. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
109 
WWUS74 KMAF 072129
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CST THU JAN 7 2016

...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

.AN UPPER LEVEL TROUGH MOVING OVER THE REGION FRIDAY WILL RESULT
IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS
ALONG THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. THE HIGH
WINDS FOR THE GUADALUPE MOUNTAINS EXPECTED MID FRIDAY MORNING
THROUGH FRIDAY EVENING.

NMZ027-TXZ258-081000-
/O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
229 PM MST THU JAN 7 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID 
  AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY 
  MORNING THROUGH FRIDAY EVENING. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
369 
WWUS74 KMAF 081014
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CST FRI JAN 8 2016

...A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE
MOUNTAINS FROM THIS MORNING THROUGH THIS EVENING...

.AN UPPER LEVEL TROUGH MOVING OVER NEW MEXICO TODAY WILL RESULT
IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS ALONG
THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. 

NMZ027-TXZ258-082100-
/O.UPG.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
/O.NEW.KMAF.HW.W.0002.160108T1700Z-160109T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
314 AM MST FRI JAN 8 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...LATE THIS MORNING THROUGH MID EVENING TODAY.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:14 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 6, 10:14 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1114 PM CST WED JAN 6 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Fog expected to develop across portions of SE NM and Trans Pecos.
Given clearing trend and light wind most TAF sites may see MVFR
vsbys. Also have to monitor low clouds working up the Pecos River
valley. Could see stratus/IFR cigs briefly at MAF after 06z, but
will probably stay east of FST. A Pacific front is expected to
sweep across the area overnight/in the morning with a W/SW wind
becoming gusty by midday.

&&

.PREV DISCUSSION... /issued 541 PM CST WED JAN 6 2016/

AVIATION... Have a few showers and storms drifting east across
the area over the next couple of hours. Included TSRA at MAF...
INK... and FST. After that will see a Pacific front move through
overnight... may have a gusty W/SW wind tomorrow afternoon.

PREV DISCUSSION... /issued 246 PM CST WED JAN 6 2016/

Areas of light to moderate rainfall continue this afternoon,
mainly along and north of I-10, and the trend will be for
precipitation to continue to lift to the east-northeast through
the evening hours, tapering off overnight. As the shortwave
responsible for today's precipitation moves through the region, we
have already seen stronger winds begin to mix down across the
higher terrain, thus have maintained the 21Z start time of the
High Wind Warning for the Guadalupe Mountains for sustained winds
of 35 to 45 MPH and gusts up to 65 MPH. While winds may weaken
through this area slightly overnight, they are expected to
strengthen and become gusty again by Thursday morning as a weak
Pacific front moves through the area in the wake of the
aforementioned shortwave under westerly flow aloft. Lows overnight
tonight will generally be in the 30s, with some upper 20s possible
across the Marfa Plateau and some lower 40s through the Rio Grande
Valley. Skies will gradually clear overnight, with breezy
conditions developing area-wide by Thursday morning in the wake of
the Pacific front. Thursday will be much drier, and given the
downslope component to the winds, expect temperatures to climb
into the middle 50s to upper 60s across southeast New Mexico and
west Texas. High winds are expected to continue across the
Guadalupe Mountains through Thursday afternoon before gradually
weakening Thursday evening.

Thursday night, the next "shortwave on parade" will approach the
area, and could result in some light rain and perhaps a wintry mix
by Friday morning across the Guadalupe Mountains and Van Horn areas.
Temperatures will be a few degrees cooler Friday, with high winds
again expected to develop across the Guadalupe Mountains by Friday
afternoon as the trough moves through the region.  Saturday and
Sunday will be dry with a return to below normal temperatures area-
wide, thanks to a trailing cold front that will move through
southeast New Mexico and west Texas in the wake of the departing
shortwave, as a broad upper trough settles across much of the
CONUS. By Sunday night and Monday, a stronger shortwave looks to
affect the region, bringing even colder temperatures to start the
week, as well as a chance at a wintry mix of precipitation across
parts of southeast New Mexico, the northern Permian Basin, and
Western Low Rolling Plains. Tuesday onward, the forecast is dry
with only slight warming on Tuesday and Wednesday as weak ridging
develops over the region ahead of the next trough developing to
the west. Temperatures look to stay at least a few degrees below
normal.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 2 PM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Jan 7, 2:52 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CST THU JAN 7 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CST THU JAN 7 2016 /252 AM MST THU JAN 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS NEAR 65
MPH POSSIBLE TODAY AND A HIGH WIND WARNING IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS AGAIN ON
FRIDAY. WINDS MAY GUST AS HIGH AS 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.